On some characterizations of the mixture of gamma distributions. (English) Zbl 1120.60004

Summary: Following A. K. Gupta and J. Wesolowski [Ann. Inst. Stat. Math. 49, 171–180 (1997; Zbl 0890.62007)], under the condition \(X/U\) and \(U\) are independent, \(X/U\) has a \({\mathcal B}e(p,q)\) distribution, and given \(X\) the conditional expectation of a certain function of \((U,X)\) is constant, we characterize the distribution of \((U,X)\). This problem is related to Lukacs type characterization, where both \(X\) and \(Y\) have to be gamma distributed with the same scale parameter, if both \(X\) and \(Y\), and \(X/(X+Y)\) and \(X+Y\) are independent. Among others, we prove if \(q=1\), and for some integer \(n\geq 1\), \(E(\sum^n_{i=1}a_i(U-X)^i\,|\,X)=b\), where \(a_1,\dots, a_n,b\), are real constants such that \(a_1^2+\cdots+a_n^2\neq 0\) and \(b\neq 0\), or for some real number \(n>0\), \(E((U-X)^n\,|\,X)=b\), where \(b>0\) is a constant, then the distribution of \((U,X)\) can be determined.


60E05 Probability distributions: general theory
62E10 Characterization and structure theory of statistical distributions


Zbl 0890.62007
Full Text: DOI


[1] Alzaid, A.A.; Al-Osh, M.A., Characterizations of probability distributions based on the relation \(X \overset{d}{=} U(X_1 + X_2)\), Sankhyā B, 53, 188-190, (1991) · Zbl 0747.62016
[2] Bobecka, K.; Wesolowski, J., Three dual regression schemes for the Lukacs theorem, Metrika, 56, 43-54, (2002) · Zbl 1433.62045
[3] Bolger, E.M.; Harkness, W.L., A characterization of some distributions by conditional moments, Ann. math. statist., 36, 703-705, (1965) · Zbl 0134.14803
[4] Chou, C.W.; Huang, W.J., Characterizations of the gamma distribution via conditional moments, Sankhyā, 65, 271-283, (2003) · Zbl 1192.62032
[5] Gupta, A.K.; Wesolowski, J., Uniform mixtures via posterior means, Ann. inst. statist. math., 49, 171-180, (1997) · Zbl 0890.62007
[6] Gupta, A.K.; Wesolowski, J., Regressional identifiability and identification for beta mixtures, Statist. decisions, 19, 71-82, (2001) · Zbl 1033.62049
[7] Hall, W.J.; Simons, G., On characterizations of the gamma distribution, Sankhyā A, 31, 385-390, (1969) · Zbl 0206.19603
[8] Huang, W.J.; Chen, L.S., Note on a characterization of gamma distributions, Statist. probab. lett., 8, 485-487, (1989) · Zbl 0681.62021
[9] Huang, W.J.; Chen, L.S., On a study of certain power mixtures, Chinese J. math., 19, 95-104, (1991) · Zbl 0735.60008
[10] Huang, W.J., Chou, C.W., 2004. Characterizations of the gamma distribution via conditional expectations. Technical Report, Department of Applied Mathematics, National Kaohsiung University.
[11] Huang, W.J.; Su, J.C., On a study of renewal process connected with certain conditional moments, Sankhyā A, 59, 28-41, (1997) · Zbl 0912.60085
[12] Huang, W.J., Wong, H.L., 1998. On a study of beta and geometric mixtures by conditional moments. Technical Report, Department of Applied Mathematics, National Sun Yat-sen University.
[13] Li, S.H.; Huang, W.J.; Huang, M.N.L., Characterizations of the Poisson process as a renewal process via two conditional moments, Ann. inst. math. statist., 46, 351-360, (1994) · Zbl 0806.60072
[14] Lukacs, E., A characterization of the gamma distribution, Ann. math. statist., 26, 319-324, (1955) · Zbl 0065.11103
[15] Pakes, A.G., A characterization of gamma mixtures of stable laws motivated by limit theorems, Statist. neerlandica, 2-3, 209-218, (1992) · Zbl 0767.62013
[16] Pakes, A.G., On characterizations through mixed sums, Austral. J. statist., 34, 323-339, (1992) · Zbl 0759.62006
[17] Pakes, A.G., Necessary conditions for characterization of laws via mixed sums, Ann. inst. statist. math., 46, 797-802, (1994) · Zbl 0821.62007
[18] Pakes, A.G., Characterization by invariance under length-biasing and random scaling, J. statist. plann. inference, 63, 285-310, (1997) · Zbl 0892.60022
[19] Pakes, A.G.; Khattree, R., Length-biasing, characterizations of laws and the moment problem, Austral. J. statist., 34, 307-322, (1992) · Zbl 0759.62005
[20] Rao, C.R.; Shanbhag, Choquet – deny type functional equations with applications to stochastic models, (1994), Wiley New York · Zbl 0841.60005
[21] Wesolowski, J., A characterization of the gamma process by conditional moments, Metrika, 36, 299-309, (1989) · Zbl 0695.62013
[22] Wesolowski, J., A constant regression characterization of the gamma law, Adv. appl. probab., 22, 488-490, (1990) · Zbl 0702.62011
[23] Yeo, G.F.; Milne, R.K., On characterizations of beta and gamma distributions, Statist. probab. lett., 11, 239-242, (1991) · Zbl 0733.62015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.